Spotting and cramping post chemo
25 December, 2011
I finished chemotherapy about a year ago. Since then I have had irregular cycles and intermittent spotting. I JUST went to the mikvah on Thursday after a month of frustration with spotting. Today, despite the fact that I am wearing dark colored underwear, I noticed that I had some colored discharge. If I don't continue to bleed, am I niddah? If it is just spotting and I continue to wear dark underwear can I ignore the spotting completely?
If there was a hargasha, is everything irrelevant? The problem is that I regularly have cramping and what I would consider hargashot which never really produce any bleeding.
Spotting that appears on colored underwear does not usually make a woman niddah, as long as it does not turn into a blood flow.
You are correct that a hargashah would change the halakhah, but physical sensations, such as cramping, that are often unaccompanied by any bleeding are not considered hargashot. Based on what you write, you are not niddah.
You may find it useful to review our site's section on stains for further guidance on dealing with spotting. It may also prove helpful to consult your physician about your irregular bleeding. You should explain to him or her that, even if it is not a medical problem, it creates difficulties for you because of your religious observance. Our website for medical professionals, www.jewishwomenshealth.org, now available as an app, includes relevant articles that can be shared with your doctor.
Our best wishes for continued good health!
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.